Colorado, 2018

Flash Flooding and Debris Flow in Colorado, July 24, 2018

July 24, 2018 · NWS GJT · 4 events in 1 county or zone

As high pressure spun southeast of the Four Corners region, subtropical moisture moved northward along the western periphery of the high. This increase in moisture produced some thunderstorms with heavy rainfall in La Plata County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

As high pressure spun southeast of the Four Corners region, subtropical moisture moved northward along the western periphery of the high. This increase in moisture produced some thunderstorms with heavy rainfall in La Plata County. Flash flooding and significant debris flow occurred over the 416 fire burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 24, 10:52 AM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 24, 10:52 AM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1152 AM MDT Tue Jul 24 2018

.SHORT TERM...(Today through Wednesday)
Issued at 303 AM MDT Tue Jul 24 2018

The center of broad high pressure will shift from western New
Mexico to Arizona today through Wednesday, signaling the
interruption of another weak and unsatisfying monsoonal surge of
the past few days. This afternoon and evening will still see
monsoonal moisture flowing into southern CO producing showers and
thunderstorms but that flow should be interrupted by Wed. Also, a
shortwave trough in the westerlies over the Northern Rockies will
increase drying from the west and north and continue forcing the
remnants of the monsoonal moisture plume to curve to the east over
central CO. This will leave northeast UT and the northern half of
CO drier today through Wed. Wednesday will see the flow aloft
becoming more northwesterly as the high moves further west and low
pressure deepens over the midwest. There will still be showers
and thunderstorms fueled by daytime heating acting on the moisture
trapped within the high, with highest coverage over southern CO.

.LONG TERM...(Wednesday night through Monday)
Issued at 303 AM MDT Tue Jul 24 2018

Once the high pressure center migrates west it remains quasi-
stationary, centered over northwestern Arizona and southern
Nevada according to a consensus of the medium range models. In
this position moisture will slowly erode across the area as drier
air to the northwest infiltrates the region. In response, eastern
Utah and western Colorado will experience a decrease in areal
coverage of thunderstorms during the remainder of the week,
through the weekend and into early next week. Not only will
showers and thunderstorms become more scarce, they will become
higher based, producing strong outflow winds but little measurable
precipitation. Afternoon highs during this period will remain hot
with little day to day variability, while overnight lows cool
slightly as the atmosphere dries.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1152 AM MDT Tue Jul 24 2018

Convection today started with an MCV across the Paradox valley
which has since weakened, but a few thunderstorms have developed
with one heading toward KTEX. Most activity should develop south
of I-70, but outflow boundaries may develop later to trigger
isolated showers and thunderstorms elsewhere. Convective activity
may continue past 06z tonight for some nocturnal activity. Gusty outflow
winds of 30 to 45 mph will be possible with thunderstorms.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...CC
LONG TERM...NL
AVIATION...JAM
Hazardous weather outlook, Jul 24, 1:23 AM MST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
223 AM MDT Tue Jul 24 2018

COZ001>014-017>023-UTZ022>025-027>029-250830-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
223 AM MDT Tue Jul 24 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the central
and southern mountains, which will drift over the valleys late in
the afternoon and early evening. Expect a slight chance of
locally heavy rain showers.

Isolated showers and thunderstorms will form over the northern
half of the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A slight chance of afternoon and evening showers and
thunderstorms continues each day, decreasing Thursday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 24, 12:07 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
107 PM MDT TUE JUL 24 2018

COZ019-241945-
Southwest San Juan Mountains CO-
107 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HINSDALE...
SOUTHEASTERN SAN JUAN AND NORTHEASTERN LA PLATA COUNTIES UNTIL 145 PM
MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Silverton, or 27 miles north of Durango, moving
southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elk Park.

This includes U.S. Highway 550 in Colorado between mile markers 48
and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3763 10785 3778 10773 3760 10727 3737 10744
TIME...MOT...LOC 1907Z 301DEG 19KT 3767 10772

MDA

The radar

The Grand Junction radar (KGJX), 181 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 debris flow. Local standard time, as filed.

Flash Flood, La Plata

When
July 24, 1:20 PM MST to 2:30 PM MST
Where
La Plata County, 2.14 mi SSW of Rockwood to 1.93 mi WSW of Tacoma
Cause
Heavy Rain / Burn Area
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
37.470, -107.810

Major flooding, mud and rockslides occurred in the Animas Valley along the Colorado Highway 550 corridor between mile markers 33 and 37. Fast moving flood waters and debris flowed in excess of 6 feet deep in places. About 6 feet of debris blocked Highway 550. The highway was closed for approximately 4.5 hours for debris cleanup. The flood waters and debris also flowed across the Durango and Silverton Narrow Gauge Railroad tracks which lead the train to stop and, as a result of the closure of the highway, about 800 passengers were stranded north of Durango. A section of the railroad track was heavily damaged. Significant damage occurred in the Whispering Pines and Pine Acres subdivisions where flash flood waters flowed. The flash flood waters and debris also traveled across a section of County Road 250 and caused widespread damage at the Durango North/Riverside KOA campground. Radar estimated half an inch to an inch of rain fell within a short period of time in the general area of the flash flooding.

Flash Flood, La Plata

When
July 24, 1:30 PM MST to 1:40 PM MST
Where
La Plata County, 2.52 mi SW of Tacoma to 2.48 mi SW of Tacoma
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
37.454, -107.802

Heavy rainfall from thunderstorms led to flash flooding at the KOA Campground 3.75 miles north-northeast of Hermosa. Radar estimates half an inch to an inch of rain fell with thunderstorms.

Debris Flow, La Plata

When
July 24, 2:00 PM MST to 3:30 PM MST
Where
La Plata County, 2.78 mi SSE of Trimble to 1.5 mi S of Trimble
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
37.361, -107.840

Six inches of mud flowed across County Road 250 as a result of heavy rain with thunderstorms. 1.48 inches of rain fell in about an hour. Debris also flowed across County Road 203. As a result of all the debris, these roads were closed for almost 3 hours.

Flash Flood, La Plata

When
July 24, 3:00 PM MST to 4:30 PM MST
Where
La Plata County, 2.92 mi SSE of Trimble to 2.88 mi SSE of Trimble
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.359, -107.837

Heavy rainfall resulted in flowing water over a foot deep which deposited about six inches of mud across County Road 250. Additionally, a nearby irrigation ditch breached. A storm spotter in that area measured 1.48 inches of rain within about an hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766181, 766184, 766187, 783087.